Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 1, NWS New Orleans, LA

January 13, 2005Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jan 13, 2005, 7:32 AM CST for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 7:32 AM CST (13:32 UTC)
Expired
Jan 13, 2005, 8:15 AM CST
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Washington Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 5:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 131332
TORLIX
LAC103-117-131415-
/X.NEW.KLIX.TO.W.0001.050113T1332Z-050113T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
732 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 815 AM CST

* AT 726 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOLSOM...OR
  ABOUT 9 MILES NORTH OF COVINGTON...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUN AND 7 MILES NORTHWEST OF BUSH BY 745 AM CST

STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.


LAT...LON 3067 9024 3051 9015 3062 8983 3083 8994

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jan 13, 3:25 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Jan 13, 3:25 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
325 AM CST THU JAN 13 2005

.DISCUSSION...
MAIN WEATHER PROBLEMS ARE UP FRONT IN THE NEXT FEW HOURS AS A STRONG
SQUALL LINE PROGRESSES EASTWARD ACROSS THE GULF STATES. THE LINE IS
MEASURED OFF SATELLITE AND RADAR LOOPS TO BE MOVING AROUND 26 KT
WHICH PLACES IT IN THE BATON ROUGE AREA AROUND 5 AM AND THE GREATER
NEW ORLEANS AREA AFTER SUNRISE...AROUND 8 AM. THE LINE HAS ONLY
PRODUCED WIND GUSTS GENERALLY AROUND 40 MPH IN ITS PASSAGE ACROSS
THE WESTERN PART OF LA. THE RICKS INDEX/PCPN CALCULATOR INDICATED
WIND GUST POTENTIAL OF 28-38 KT (32-44 MPH) AND VIL VALUES HAVE TO
EXCEED 55 TO GET PENNY SIZED HAIL. ONE CONCERN IS ROGUE CELLS AHEAD
OF THE LINE IN A HELICITY RICH ENVIRONMENT THAT COULD SPIN UP
TORNADOES...HENCE WATCH #8. THE OTHER CONCERN IS THE ISOTHERMAL
LAYERING AFTER THE SQUALL PASSAGE THROUGH THE IN-LAG FRONT THAT
COULD YIELD ABOUT 6 HOURS OF RAINFALL. PCPN CALCULATOR NUMBERS SHOW
2.11 INCHES WITH POTENTIAL OF 4.19 AND FMAP OF 1.61 INCHES. GIVEN
THE INTENSITY OF THE RAINFALL ALONG THE LEADING EDGE AND THE
PERSISTENCE OF A RAIN SHIELD PRIOR TO UPPER TROUGH PASSAGE...THESE
AMOUNTS (1.5-2 WITH ISOLATED 4) SEEM REASONABLE BUT FFG VALUES ARE
HIGH AND THE AREA SHOULD BE ABLE TO MANAGE THESE AMOUNTS. FEEL THAT
MUCH OF THE RAIN WILL HAVE MOVED EAST OF THE AREA BY 00Z EXCEPT FOR
THE MS GULF COAST. PLAN ON DROPPING TO ZERO IN SECOND PERIOD WITH 30
PERCENT ON THE MS COAST EARLY EVENING.

AFTER TODAY...A MORE SEASONABLE STRETCH SEEMS TO BE IN STORE ON
TEMPS A DRY PERIOD FOR THE NEXT SEVERAL DAYS.

&&

.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE UNDERWAY ON THE
ONSHORE FLOW AND WILL REMAIN POST-FRONTAL.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB  67 38 56 33 / 90 00 00 00
BTR  68 40 57 33 / 90 00 00 00
MSY  72 45 58 37 / 90 00 00 00
GPT  70 43 59 36 / 90 30 00 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH #8 LAZ034>037-046>050-056 TIL 9 AM CST.
MS...TORNADO WATCH #8 MSZ068>071 TIL 9 AM CST.
LA AND MS COASTAL WATERS...A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE COASTAL WATERS FROM KPQL TO THE ATCHAFALAYA RIVER INCLUDING
TIDAL LAKES.
&&

24
Hazardous weather outlook, Jan 13, 6:00 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST THU JAN 13 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
600 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
...TORNADO WATCH NUMBER 8 IS IN EFFECT UNTIL 9 AM CST FOR THE
SOUTHERNWEST MISSISSIPPI COUNTIES AND THE EAST-CENTRAL PARISHES OF
LOUISIANA...
...TORNADO WATCH NUMBER 9 IS IN EFFECT UNTIL 11 AM CST FOR
TANGIPAHOA AND WASHINGTON PARISHES IN LOUISIANA...PEARL RIVER COUNTY
MISSISSIPPI...

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING WITH THE
PASSAGE OF A SQUALL LINE. THE PRIMARY THREAT WILL BE ISOLATED
TORNADOES THAT MAY GENERATE FROM STORMS MOVING JUST IN ADVANCE AND
ALONG THIS SQUALL LINE. DAMAGING STRAIGHT-LINE WINDS MAY ALSO RESULT
FROM THE SQUALL LINE. A STRONG COLD FRONT WILL FOLLOW ACROSS THE
OUTLOOK AREA DURING THE AFTERNOON.

HEAVY RAINFALL...
HEAVY RAINS ARE LIKELY IN ASSOCIATION WITH THE SQUALL LINE. MODERATE
RAINS WILL CONTINUE AFTER THE SQUALL LINE PASSAGE AND UNTIL THE
ACTUAL FRONT PASSES...A PERIOD OF 4 TO 6 HOURS. RAINFALL AMOUNTS OF
GENERALLY 1-2 INCHES CAN BE EXPECTED TODAY WITH ISOLATED AMOUNTS TO 4
INCHES POSSIBLE. WHILE FLASH FLOODING IS NOT ANTICIPATED SOME PONDING
OF WATER MAY OCCUR IN SOME URBAN AREAS.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MISSISSIPPI AND SOUTHEAST
LOUISIANA COASTAL WATERS INCLUDING THE TIDAL LAKES FOR STRONG
SOUTHERLY WINDS THIS MORNING SHIFTING TO STRONG WEST AND NORTHWEST
WINDS LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE MAINLY IN THE OUTER
WATERS FRIDAY.

SEASONAL...
A LIGHT FREEZE IS POSSIBLE ACROSS THE NORTHERN HALF OF THE OUTLOOK
AREA SATURDAY MORNING AND AGAIN SUNDAY MORNING. THESE AREAS HAVE BEEN
ALREADY EXPOSED TO FREEZING CONDITIONS THIS SEASON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME PRIMARILY BETWEEN 5 AM AND 11 AM IN
ANTICIPATION OF SQUALL LINE PASSAGE.

24

In the hours before

Special weather statement, Jan 13, 3:58 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CST THU JAN 13 2005

LAZ034>037-046>050-056-MSZ068>071-131200-
AMITE MS-ASCENSION LA-ASSUMPTION LA-EAST BATON ROUGE LA-
EAST FELICIANA LA-IBERVILLE LA-LIVINGSTON LA-PIKE MS-
POINTE COUPEE LA-ST. HELENA LA-WALTHALL MS-WEST BATON ROUGE LA-
WEST FELICIANA LA-WILKINSON MS-
358 AM CST THU JAN 13 2005

...LINE OF STRONG THUNDERSTORMS MOVING INTO EXTREME SOUTHWEST
MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA...

AT 4 AM...A SQUALL LINE WITH ISOLATED SEVERE THUNDERSTORMS WAS
LOCATED FROM VICKSBURG MISSISSIPPI TO VERMILION PARISH LOUISIANA
MOVING EAST AT 35 MPH. GENERAL WIND GUST OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR CAN BE
EXPECTED WITH THIS LINE OF THUNDERSTORMS. THE SQUALL LINE WILL MOVE
THROUGH DOLOROSA AND BACHELOR AT 430 AM...BATON ROUGE AT 530
AM...MCCOMB AND DONALDSONVILLE AT 550 AM.

STAY IN A STURDY STRUCTURE AWAY FROM WINDOWS AS THIS SQUALLL LINE
MOVES ACROSS THE AREA THIS MORNING. STAY TUNED FOR LATER STATEMENTS
AND POSSIBLE WARNINGS CONCERNING THIS HAZARDOUS WEATHER EVENT.

17
Special weather statement, Jan 13, 6:40 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU JAN 13 2005

LAZ034>036-046>048-MSZ068-069-131320-
AMITE MS-EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
POINTE COUPEE LA-WEST BATON ROUGE LA-WEST FELICIANA LA-WILKINSON MS-
640 AM CST THU JAN 13 2005

TORNADO WATCH NUMBER 8 HAS BEEN CANCELED FOR...

WILKINSON AND AMITE COUNTIES IN MISSISSIPPI.

WEST AND EAST FELICIANA...WEST AND EAST BATON ROUGE...POINTE COUPEE
AND IBERVILLE PARISHES IN LOUISIANA.

THE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES HAS
MOVED EAST OF THESE AREAS.

17
Special weather statement, Jan 13, 6:40 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
640 AM CST THU JAN 13 2005

LAZ034>036-046>048-MSZ068-069-131320-
AMITE MS-EAST BATON ROUGE LA-EAST FELICIANA LA-IBERVILLE LA-
POINTE COUPEE LA-WEST BATON ROUGE LA-WEST FELICIANA LA-WILKINSON MS-
640 AM CST THU JAN 13 2005

TORNADO WATCH NUMBER 8 HAS BEEN CANCELED FOR...

WILKINSON AND AMITE COUNTIES IN MISSISSIPPI.

WEST AND EAST FELICIANA...WEST AND EAST BATON ROUGE...POINTE COUPEE
AND IBERVILLE PARISHES IN LOUISIANA.

THE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES HAS
MOVED EAST OF THESE AREAS.

TORNADO WATCH NUMBER 8 REMAINS IN EFFECT FOR THE FOLLOWING
LOCATIONS...

PIKE AND WALTHALL COUNTIES IN MISSISSIPPI.
ST HELENA...LIVINGSTON...ASCENSION AND ASSUMPTION PARISHES IN
LOUISIANA.

17/24
Special weather statement, Jan 13, 6:59 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
659 AM CST THU JAN 13 2005

LAZ038-057-058-131355-
ST. JAMES LA-ST. JOHN THE BAPTIST LA-TANGIPAHOA LA-
659 AM CST THU JAN 13 2005

AT 655 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HAMMOND IN TANGIPAHOA
PARISH TO NEAR LAPLACE IN ST. JOHN THE BAPTIST PARISH.  THIS LINE OF
THUNDERSTORMS IS MOVING TO THE NORTHEAST AT 35 MPH...AND WILL PRODUCE
PEA SIZE HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OR 45 TO 50 MPH.
HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR CAN ALSO BE EXPECTED WITH
THIS LINE OF THUNDERSTORMS.  THIS LINE OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND NEAR LAPLACE...PONTCHATOULA...AND HAMMOND THROUGH
755 AM.

STAY IN STURDY STRUCTURE AWAY FROM WINDOWS AS THIS SQUALL LINE MOVES
THROUGH THE AREA.  STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA
FOR ADDITIONAL UPDATES.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:51 AM CSTSpecial Marine WarningLIX114 min
Jan 13, 7:56 AM CSTTornado WarningLIXLafourche53 days
Jan 13, 9:35 AM CSTSpecial Marine WarningLIX115 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.